Alert archive / Indiana / Small Craft Advisories in 2018

Small Craft Advisory 21, NWS Northern Indiana

April 5, 2018

NWS Northern Indiana issued this small craft advisory at Apr 5, 2018, 4:20 PM EDT. It took effect at Apr 6, 2018, 11:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2018, 4:20 PM EDT (20:20 UTC)
In effect from
Apr 6, 2018, 11:00 AM EDT
Expired
Apr 7, 2018, 11:00 AM EDT
In force
24 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

959 
WHUS73 KIWX 052020
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
420 PM EDT Thu Apr 5 2018

LMZ043-046-060430-
/O.NEW.KIWX.SC.Y.0021.180406T1500Z-180407T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
420 PM EDT Thu Apr 5 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 11 AM EDT
SATURDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 11 AM Friday to
11 AM EDT Saturday. 

* WINDS...Northwest wind 20 to 25 knots. Gusts up to 30 knots on 
  Friday.

* WAVES...Waves 5 to 8 feet occasionally to 10 feet on Friday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
7 follow-up statements
271 
WHUS73 KIWX 060231
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1031 PM EDT Thu Apr 5 2018

LMZ043-046-061045-
/O.CON.KIWX.SC.Y.0021.180406T1500Z-180407T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1031 PM EDT Thu Apr 5 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM FRIDAY TO
11 AM EDT SATURDAY...

* WINDS...Northwest 15 to 25 knots. Gusts up to 30 knots on 
  Friday. 

* WAVES...4 to 8 feet occasionally to 10 feet on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
726 
WHUS73 KIWX 060806
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
406 AM EDT Fri Apr 6 2018

LMZ043-046-061600-
/O.CON.KIWX.SC.Y.0021.180406T1500Z-180407T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
406 AM EDT Fri Apr 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 11 AM EDT SATURDAY...

* WINDS...Northwest 15 to 25 knots. Gusts up to 30 knots.
  
* WAVES...4 to 8 feet occasionally to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
079 
WHUS73 KIWX 061430
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1030 AM EDT Fri Apr 6 2018

LMZ043-046-062230-
/O.CON.KIWX.SC.Y.0021.180406T1500Z-180407T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1030 AM EDT Fri Apr 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
SATURDAY...

* WINDS...Northwest 15 to 25 knots. Gusts up to 30 to 35 knots.

* WAVES...4 to 8 feet occasionally to 10 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
389 
WHUS73 KIWX 061924
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
324 PM EDT Fri Apr 6 2018

LMZ043-046-070330-
/O.CON.KIWX.SC.Y.0021.000000T0000Z-180407T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
324 PM EDT Fri Apr 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
SATURDAY...

* WINDS...Northwest 15 to 20 knots. Gusts up to 25 knots.

* WAVES...4 to 7 feet occasionally up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
074 
WHUS73 KIWX 070140
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
940 PM EDT Fri Apr 6 2018

LMZ043-046-070945-
/O.CON.KIWX.SC.Y.0021.000000T0000Z-180407T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
940 PM EDT Fri Apr 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
SATURDAY...

* WINDS...Northwest 15 to 20 knots. Gusts up to 25 knots.

* WAVES...4 to 7 feet occasionally up to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
327 
WHUS73 KIWX 070725
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
325 AM EDT Sat Apr 7 2018

LMZ043-046-071500-
/O.CON.KIWX.SC.Y.0021.000000T0000Z-180407T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
325 AM EDT Sat Apr 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WINDS...Northwest 10 to 15 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
538 
WHUS73 KIWX 071434
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1034 AM EDT Sat Apr 7 2018

LMZ043-046-071545-
/O.EXP.KIWX.SC.Y.0021.000000T0000Z-180407T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1034 AM EDT Sat Apr 7 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING...

For the rest of today, expect northwest wind 5 to 15 knots. 
Waves will range from 2 to 4 feet.

$$

MCD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Apr 5, 4:07 PM EDT, 13 minutes earlier.

Area forecast discussion, Apr 5, 4:07 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
407 PM EDT Thu Apr 5 2018

.SYNOPSIS...
Issued at 357 AM EDT Thu Apr 5 2018

Another fast moving system will bring a likelihood of accumulating
snow to the region tonight. The greatest snow accumulations in the
1 to 3 inch range are expected generally along and north of the
Route 6 corridor, with a few locations possibly picking up 4
inches of snow. Most of the snow is expected from this evening
through the early portions of the overnight hours before
precipitation ends from west to east as a period of light rain or
drizzle. A cold front with this system will bring colder air to
the region for Friday, with windy conditions once again. The next
chance of snow will arrive for Sunday night with some light snow
accumulations possible.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 351 PM EDT Thu Apr 5 2018

Primary concern in the near term will be accumulating snow
potential tonight.

Broad low/mid level frontogenesis forcing is underway this
afternoon across central/northern Illinois. A relatively dry
subcloud layer initially has limited precip rates across these
locations. A strong upper speed max ejecting out of the Northern
Plains will reach the western Great Lakes later tonight. Low level
flow will ramp up this evening downstream of this PV anomaly,
with axis of more pronounced low level moisture (850 mb specific
humidities around 4 g/kg) advecting across north central Indiana
later this evening. Increasing low/mid level flow coupled with
this forcing and increasing instability should lead to better
precip response toward the 00Z timeframe. Near term guidance
remains quite robust in instability based above this forcing, with
indications of both slantwise and upright instability. Isentropic
analyses suggest strongest forcing across NW Indiana/SW Lower
Michigan later this evening, but stronger isentropic ascent per
285K sfc will extend eastward along and north of Route 6 corridor
across the remainder of eastern portions of the forecast area.
Lift across the northwest should also be augmented by maximized
speed convergence in association with modest southwesterly low
level jet. There should be a sharp south-north cut-off in
accumulating with this setup somewhere near the Route 30 corridor,
which will most likely need to be adjusted as better banding
evolves later tonight.

While potential seems favorable for mesobanding and locally enhanced
precip rates, still some low confidence regarding temporal and
spatial details. Low level/near sfc wet bulbs also remain an item
of low confidence. Evaporative cooling this evening should allow
a quick transition to snow, but strength of advection should
allow rain/snow mix or transition to rain or drizzle before precip
ends from west to east late evening into the early overnight.
This further lowers confidence in impacts as any snow covered
roads may tend to improve during the overnight hours as low level
wet bulbs could show some slight upward trend. Duration of deeper
moisture profiles also appears to be somewhat limited to support
more significant accumulations. Given the combination of the
above uncertainties, will continue to defer any headlines at this
time, and continue SPS issued by mid shift with 1-3" wording, and
localized 4+ inch amounts possible given mesobanding potential.

Yet another fropa overnight will provide another strong cold
advection punch for Friday, with windy conditions and steady or
slowly falling temperatures into the 30s in the afternoon. A
blustery day will be in store with wind chills dropping back into
the 20s. A much more amplified upper trough will be dropping
across the western Great Lakes on Friday, and this may induce a
downstream regeneration of low level fgen forcing, but primary
baroclinic zone should be far enough south to keep higher snow
chances just to the south across central Indiana.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 351 PM EDT Thu Apr 5 2018

The remainder of the weekend will feature much below normal
temperatures again, with diminishing winds for Saturday. Next system
to watch will be late Sunday into early Monday as next Pacific wave
races across mid MS Valley. Dynamics do not appear to be overly
impressive with this wave, but some light snow accumulations are
a possibility. While active short wave pattern should continue for
the middle of next week, predictability drops sharply post-
Tuesday regarding small scale eastern Pacific waves, and will
maintain mid range chance PoPs late Wed/Thu. Better chance of
more substantial temperature moderation toward the end of next
work as more amplified longwave trough takes shape across western
CONUS. Along with the moderating temperatures will come increasing
chances of rain and perhaps thunder around the late Day 7/Day 8
timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 102 PM EDT Thu Apr 5 2018

VFR at the onset of the period with light winds out of the SW and
some high clouds present. Winds shift late tonight to the SSE
with light snow deteriorating conditions to MVFR CIGS and VISBY at
the terminals. At times a heavier burst of snow is possible at the
terminals which may bring CIGS into IFR. By around 09z precip
moves away from terminals and flight conditions will improve back
to VFR by morning with winds shifting to the WNW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 5, 3:59 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
359 PM EDT Thu Apr 5 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-062000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
359 PM EDT Thu Apr 5 2018 /259 PM CDT Thu Apr 5 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

A mix of rain and snow late this afternoon will change to a wet snow
this evening, mainly north of Route 30. 1 to 3 inches of accumulation
is expected with locally higher amounts around 4 inches possible.
The greatest snow accumulations are expected generally along and
north of Route 6. This may cause some travel issues for the Friday
morning commute.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow is possible Sunday night with the potential of 1 to 2
inches of accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snowfall amounts will be appreciated later tonight
into Friday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-062000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
359 PM EDT Thu Apr 5 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions hazardous to small craft are likely Friday morning into
Saturday morning.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Apr 5, 2:08 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
208 PM EDT Thu Apr 5 2018

INZ003>009-012-014-016-MIZ077>081-OHZ001-002-060600-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Marshall-Kosciusko-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-
Including the cities of Michigan City, La Porte, South Bend,
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee,
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville,
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Plymouth, Bremen, Culver, Warsaw, Winona Lake, Syracuse, Mentone,
Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights,
Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Marcellus, Sturgis,
Three Rivers, White Pigeon, Mendon, Coldwater, Bronson,
Hillsdale, Jonesville, Litchfield, Bryan, Montpelier, Edgerton,
Wauseon, Archbold, Swanton, and Delta
208 PM EDT Thu Apr 5 2018 /108 PM CDT Thu Apr 5 2018/

...Accumulating Snow Expected Tonight...

Light snow is expected to overspread northwest Indiana this
afternoon, and across the remainder of southern Lower Michigan,
far northern Indiana, and northwest Ohio this evening into the
early overnight hours. Snowfall rates are expected to increase
this evening, with bands of heavier snowfall. Snowfall
accumulations of 1 to 3 inches are expected tonight, with
localized areas of around 4 inches possible along and north of
Route 6. Most of the snow accumulation is expected from this
evening through the early portions of the overnight hours.
Motorists should be prepared for rapid changes in visibility due
to bands of heavier snow. Roads may remain wet across many
locations this evening, but some snow covered roads are possible
for areas which receive the heavier bands of snow. With
temperatures hovering around the freezing mark early Friday
morning, some slick spots are possible on roadways for the morning
commute.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:22 PM EDTRiver Flood WarningIWXDefiance, Fulton, Williams5 days
Apr 4, 10:44 PM EDTRiver Flood WarningIWXAllen, Paulding, Putnam36 hr

Nearby

Small Craft Advisories in Indiana, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.